Steroid side effects : Hi Has anyone on... - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation

4,553 members2,719 posts

Steroid side effects

Sixtygirl profile image
Sixtygirl

Hi Has anyone on here experienced bloatness of the face and neck with steroids. My doctor is now starting to ween me off gradually just wondered how long it takes for the swelling to go down

13 Replies

I don’t know but I hope it’s quick as I amthe same! Can’t wait for it to go :)

I’m same. I was on 60mg got down to 10mg then had a spike in my liver so in hospital intravenous steroids. Now home back on 65mg. Face and neck fatter than the moon. Hate looking in mirror and don’t recognise the face. Side effects are the worse keep ya chins up lol xx

😂 yes those chins are up. I read it can take a couple of months. I’m starting to try not give into the food cravings now too especially sugar to see if that helps but hope like you it will go soon as it’s not nice! Xx

Think I will too daisy but I can't help it I'm too tempted need some will power

I know it's embarrassing daisy my face is all plumpy I've got no hair I'm feeling really low just don't love myself right now. I'know my husband doesn't think I'm attractive any more so I'll have to do something drastic x

Oh bless you ... it’s just different abs hard all at the same time your husband I’m sure loves you all the more ... sending you hugs I know it’s bloody hard! Xx

RoyCastleHelpline profile image
RoyCastleHelplineAdministrator

Hello Sixtygirl,

As you know one of the unfortunate but common side effects of taking steroid medication is facial swelling, the good news is that once the dose is reduced then gradually stopped this swelling should improve. The amount of time it takes for this swelling to go down will be different for everyone and often depends on the dose and length of time that you have been on the medication.

Kind regards

The Roy Castle Support Team

Thank you for your reply I know it gradually goes but like you said it takes time so tablets are now getting reduced

Sadly it's a common side effect especially if taken over a long period of time and referred to as 'moon face' but as the response for whatever you're taking them for is the priority, it's deemed a 'price worth paying'.... steroids can be 'wonder treatments' at times but they do carry side effects... I've experienced this several times dependent on the dose (at one point 12 a day) and also have to be tapered down off them as had some adrenal crisis issues that took a long time to resolve. the side effects will reduce as the dose reduces but it can take time..

Sixtygirl profile image
Sixtygirl in reply to JanetteR57

Thanks jeanette xmy doctor is reducing the dose every week for me. So on only 2aday now then 1day from next week mind they have been a life saver for me but my concern is will I cope without them as well as, lung cancer I've got copd emphasema which I find the steroids helpful. I suppose the doctors know best but I struggle with my breathless and hope I don't suffer too much.

JanetteR57 profile image
JanetteR57 in reply to Sixtygirl

Hopefully you will be ok once you've tapered them down. I'm guessing you're on inhalers for your COPD? they also have long lasting steroid agents in them but fewer side effects.... having had some really nasty chest infections in recent years (thankfully none in 2020) I've had some real bad bouts of breathlessness - although it seems counter intuitive, keeping active improves it. It's worth developing the lungs with breathing exercises so that if/when you pick up anything that weakens them, they're stronger overall.... have a look at this link - there is also a good page on exercises for those with all manner of lung conditions on their website. good luck. blf.org.uk/support-for-you/...

Sixtygirl profile image
Sixtygirl in reply to JanetteR57

Thankyou for your reply jeanette hope things eventually settle down and get back to normal. I know what you mean about the chest infection it's a common occurance with me too and I am doing lung exercises to help. Thanks for your response and take care xxxx

JanetteR57 profile image
JanetteR57 in reply to Sixtygirl

You too. keep up your good work.

You may also like...